Kansas, 2003

Damaging Winds in Kansas, June 12, 2003

June 12, 2003 · NWS TOP · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 12, 12:49 AM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Jun 12, 12:49 AM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
149 AM CDT THU JUN 12 2003

MAIN CONCERN...CONVECTIVE POTENTIAL THROUGH SUNDAY.

A WESTERLY FLOW PATTERN WILL DOMINATE THE UPPER LEVEL WEATHER
PATTERN ACROSS THE FORECAST AREA UNTIL THE WEEKEND.  MINOR FEATURES
EMBEDDED IN THIS FLOW WILL CREATE FORECAST PROBLEMS TRYING TO
FIGURE WHICH ONE WILL INTERACT WITH THE WARM AND MOIST AIR.

ON GOING CONVECTION OVER CENTRAL KANSAS SHOULD CONTINUE TO SPREAD
EAST AND WILL LIKELY SET UP OUTFLOW BOUNDARYS THAT WILL RESIDE IN
THE AREA AND BE A NEMESIS FOR LATER TODAY. WILL WAIT AS LONG AS
FEASIBLE TO SEE HOW ACTION EVOLVES REST OF TONIGHT BEFORE DECIDING
FINAL WORDING AND POP VALUES TODAY. THERE IS A LIKELYHOOD THAT TODAY
WILL BE BROKEN UP INTO TWO OR MAYBE 3 SEGMENTS WITH EARLY MORNING
PART JUST WORDED OCCASIONAL OR SCATTERED AND POP MENTION HELD OFF
UNTIL LATER TODAY WITH TIMEOUT IN THE ACTION DURING MIDDLE OF THE DAY
AS ATMOSPHERE RECUPERATES FROM THE CONVECTIVE OVERTURN OF THE
CURRENT TIME.

AFTER TODAY WILL CONTINUE POPS THROUGH SUNDAY...BUT DOWN TO 20% BY
THEN AS FLOW PATTERN BUCKLES AND UPPER RIDGING WITH ASSOCIATED
CAPPING SETS UP JUST TO OUR WEST. THE SYNOPTIC PATTERN SHOULD KEEP
THINGS CAPPED THROUGH THE END OF THE FORECAST PERIOD SO DRY WEATHER
IS FORECAST SUNDAY NIGHT THROUGH WEDNESDAY...IN LINE WITH PREVIOUS
FORECAST.

DID NOT CHANGE TOO MUCH ON TEMPERATURES EXCEPT TO LOWER HIGHS A
DEGREE OR SO FRIDAY BASED ON LATEST GUIDANCE CONSENSUS AND
POSSIBILITY MORE CLOUDS MAY BE AROUND THAN EARLIER THOUGHT ALONG
WITH GENERAL EAST COMPONENT TO SURFACE WINDS.

34

.TOP...NONE.
Hazardous weather outlook, Jun 11, 11:24 PM CST, 3 hours 24 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-121000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1224 AM CDT THU JUN 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...OVERNIGHT

A LINE OF THUNDERSTORMS WILL MOVE ACROSS MUCH OF NORTH CENTRAL
KANSAS OVERNIGHT. PEA SIZE HAIL AND WIND GUSTS OF 40 TO 50 MPH CAN
BE EXPECTED...ALTHOUGH ISOLATED LARGE HAIL AND LOCALLY STRONGER
WINDS GUSTS WILL BE POSSIBLE. HEAVY RAINFALL AND DANGEROUS LIGHTNING
WILL ALSO OCCUR WITH THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CHANCE FOR THUNDERSTORMS WILL CONTINUE THURSDAY THROUGH SATURDAY
WITH HEAVY RAIN...LARGE HAIL AND DEADLY LIGHTNING THE MAIN THREATS.
THUNDERSTORM CHANCES WILL DECREASE SUNDAY...HOWEVER DEADLY LIGHTNING
WILL STILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED OVERNIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Jun 12, 2:46 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
346 AM CDT THU JUN 12 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 AM    ENTERPRISE                KS    50 MPH TSTM GUST
06/12/03   DICKINSON                       POWER WAS OUT AND SOME
                                           TREE LIMBS 2 TO 4
                                           INCHES IN DIAMETER
                                           BROKEN.  REPORTED BY
                                           NWS SPOTTER.

The radar

The Topeka radar (KTWX), 77 km away, was scanning. The volume nearest the first event began at 08:49 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dickinson

When
June 12, 2:48 AM CST
Where
Dickinson County, Enterprise
Measured
60 kt (69 mph) estimated gust
Property damage
$80,000
Reported by
TRAINED SPOTTER
Coordinates
38.900, -97.117

Strong winds blew a steel roof off a business onto some power lines.

Thunderstorm Wind, Dickinson

When
June 12, 5:07 AM CST
Where
Dickinson County, Chapman
Measured
60 kt (69 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.967, -97.017

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364095, 5364096.